Minnesota, 2003

Hail in Minnesota, June 27, 2003

June 27, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 2:04 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 27, 2:04 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI JUN 27 2003

SYNOPSIS...AT 12Z CWA WAS IN NORTHWEST FLOW BEHIND EXITING TROUGH.
SHORT WAVE WAS EVIDENT OVER MONTANA AND NORTH DAKOTA AS AN AREA OF
500 HEIGHT FALLS. SFC COLD FRONT WAS ALONG THE US CANADIAN BORDER.
AT 18Z...A WEAK LOW PRESSURE AREA WAS DEVELOPING OVER EASTERN SOUTH
DAKOTA IN RESPONSE TO APPROACHING SHORT WAVE.

FORECAST...WATER VAPOR LOOP SHOWING SHORT WAVE DROPPING ACROSS CWA
LATE THIS AFTERNOON AND TONIGHT. MOISTURE SCARCE BELOW 8000 FEET SO
NOT ANTICIPATING A LOT OF ACTION. SOME ELEVATED INSTABILITY SO DO
EXPECT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THROUGH ABOUT
MIDNIGHT. SHOULD LOSE QUITE A BIT ONCE THE SUN GOES DOWN. LOWS
SHOULD BE A FEW DEGREES WARMER THAN LAST NIGHT WITH A LITTLE WIND
AND CLOUD COVER.

SATURDAY AND SUNDAY JUST ABOUT CARBON COPIES OF EACH OTHER...WARM
AND NOT VERY HUMID. NORTHWEST FLOW STILL HANGING AROUND SO AN
ISOLATED SHOWER/THUNDERSTORM AT SOME TIME LATE AFTERNOON AND EVENING
NOT OUT OF THE QUESTION BUT NOT A GOOD ENOUGH CHANCE TO INCLUDE IN
FORECAST.

BY MONDAY...UPPER LEVEL RIDGE TRYING TO BUILD IN...WITH A MORE STOUT
SOUTHERLY FLOW DEVELOPING. SHOULD START TO SEE DEW POINTS GO UP BY
THEN...AS WELL AS INCREASING CHANCES FOR THUNDER.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES SHOW REASONABLE
AGREEMENT WITH OVERALL PATTERN THRU THE EXTENDED PERIOD. A DEFINITE
WARMING TREND WILL CONTINUE THROUGH THE PERIOD AS RIDGE BEGINS TO
BUILD OVER THE AREA AND 850 TEMPS WARM. AS 500 MB TROUGH DIGS INTO
THE PACIFIC NW AREA WILL BECOME MORE WESTERLY...THIS SHOULD ALLOW A
FEW WEAK DISTURBANCES TO SWEEP THRU THE AREA AND HAVE KEPT POPS IN
FOR WED AND THU AND HAVE ADDED THEM FOR FRIDAY.

.FSD...NONE

JRM/08
Hazardous weather outlook, Jun 27, 9:45 AM CST, 6 hours 20 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
JAMES RIVER VALLEY AND SPREAD EAST INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA BY EVENING. A FEW OF THE STORMS COULD BECOME
SEVERE MAINLY NORTHEAST OF A HURON TO WINDOM LINE.

FLOODING...
FLOODING HAS BEEN OCCURRING ALONG THE LOWER VERMILLION RIVER IN
SOUTHEAST SOUTH DAKOTA...AND ALONG PORTIONS OF THE LITTLE SIOUX
AND MAPLE RIVERS IN NORTHWEST IOWA. REFER TO THE FLOOD STATEMENTS
FOR THE LATEST FORECASTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM NORTHEAST OF A
HURON TO WINDOM LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 27, 3:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    3 SE COLMAN               SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 PM    3 S EGAN                  SD   .75 INCH HAIL
06/27/03   MOODY                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 27, 3:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    JEFFERS                   MN   1 INCH HAIL
06/27/03   COTTONWOOD
Local storm report, Jun 27, 4:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT FRI JUN 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    2 SW PIPESTONE            MN   .88 INCH HAIL
06/27/03   PIPESTONE                      REPORTED BY PUBLIC.

The radar

The Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nobles

When
June 27, 4:05 PM CST to 4:15 PM CST
Where
Nobles County, Dundee
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.850, -95.483

Large hail caused severe damage to corn and soybean crops in the area. The amount of crop damage was not known.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365716.